The death of a woman at Scarborough Hospital due to the maladministration of drugs was a result of a doctor eager to avoid rush hour traffic and nurses not aware of prescription dangers.
Audrey Addison, 70, of Bridlington, died after being given a fatal combination of anticoagulants - a drug used to prevent blood clotting.
During her inquest, held at Scarborough Rugby Club, coroner Michael Oakley, heard how Mrs Addison had been admitted to Scarborough Hospital on October 1, last year, after feeling unwell and suffering from swelling.
She was initially prescribed Fragmin however on Friday, October 5, Dr Ashraf Yassin, a registrar in cardiology, decided to move Mrs Addison to coronary care and change her medication to intravenous Heparin.
The inquest heard only doctors are allowed to write up prescriptions for patients, so when Mrs Addison was moved to coronary care the nurse taking over her care asked Dr Yassin to prescribe the Heparin.
The nurse, Charlene Todd, spoke at the inquest, telling the coroner that after Dr Yassin had wrote out the prescription, she told him he would need to cross out the previously prescribed Fragmin, as she knew the two could not be combined. She said his response was to get someone else to do it as it was the end of his shift.
Dr Yassin also gave evidence, and said he prescribed the Heparin, but claimed he told nurses only to administer it once the result of bloods tests had arrived.
When asked by the coroner Michael Oakley, why he did not cross off the Fragmin, or why he did not wait for the blood test results before going of duty, Dr Yassin said: “If you wait for every blood test before going off duty you would never leave the hospital. I initially didn’t want to write the Heparin as I was running late and I live far away. But I did. I didn’t want to cross off the Fragmin until the blood results arrived. If it occurred to me there was the slightest possibility both would be prescribed I would have crossed it off.”
However Nurse Todd said there was no mention about awaiting blood tests.
Mr Oakley also challenged Dr Yassin about who would analyse the results and decide which medication to administer once he had gone off duty.
The inquest heard both anticoagulants remained on the drug charts throughout the weekend. Two other nurses on duty in coronary care, who administered the drugs, also spoke at the inquest, and admitted they weren’t aware of the dangers of using Fragmin in combination of Heparin.
As a result of receiving both for more than two days Mrs Addison died following a haemorrhage on Monday, October 8.
Speaking at the inquest was Dr Timothy Haughton, who leads the cardiology team at the hospital, and who dealt with Mrs Addison when she was first admitted. He told the coroner what steps have been taken by Scarborough Hospital following the death. He said: “After the incident I was the one that reported it and said this needs to be looked at in detail and sorted out so this doesn’t happen again.” A serious incident report was carried out by York Teaching Hospital NHS Foundation Trust. It concluded with the recommendation that anticoagulant charts are simplified, so that the three drugs charts previously used are compiled into one, and that medical and nursing notes are held in one file, with nurses and doctors writing in the same proforma. Also guidance on anticoagulants will be part of mandatory training for doctors and nurses. Dr Haughton said: “Because of this incident the Trust wants to raise awareness of the possible problems.”
Summing up the inquest Mr Oakley said: “Effectively the hospital has put up their hands and have said there has been an error here and steps are being taken to address that. The evidence of Nurse Todd and the evidence of Dr Yassin are at variants. Dr Yassin stated he expected somebody else would finalise the administration not withstanding the fact he would write her up for Heparin. That was not the evidence Nurse Sargeant gave, and frankly that appears to be the most credible evidence, than Dr Yassin’s.”
Mr Oakley recorded a narrative verdict the deceased haemorrhaged due to an excess of anticoagulant that had been prescribed for her other the weekend of October 5,6 and 7.